Hail, Tooele
- When
- June 3, 10:00 AM MST
- Where
- Tooele County, 2.1 mi W of Grantsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.600, -112.510
Hail ranged in size from one half inch to one inch in diameter. Time is estimated by RADAR.
Thunderstorms brought hail to portions of northern Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms brought hail to portions of northern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 3, 9:07 AM MST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 1007 AM MDT Sat Jun 3 2023 .UPDATE...Mid-morning analysis shows an upper low and associated cold pocket centered over Wendover. Ongoing convection stretches from the Great Salt Lake southwestward through Dugway, tied to the large-scale forcing in advance of the upper low. CAMs are under-respresenting ongoing convection, so the morning update is focused on adding ongoing convection to the grids. Current convection has so far remained elevated thanks to typical SB CIN at this time of day, but once these updrafts become more rooted in the boundary layer, marginally severe showers/storms can't be ruled out given forecat marginal shear parameters, steepened lapse rates thanks to the mid/upper level cold pocket and a corridor of enhanced DCAPE that stretches from Dugway southwest through the west desert. Outside of ongoing convection, think new convection will get going over high terrain areas across central and northern Utah by 11AM MDT. Given the setup, could be a sneaky active afternoon with a severe report or two possible, either from large hail or gusty microburst winds. Additionally, ensemble max 1-hr QPF is in the 0.50"1.00" range, so any training or slow-moving heavy rain cores will need to be monitored if they move over a vulnerable location such as burn scars or urban areas over central and northern Utah. While convection will be weaker over southern Utah, will also need to monitor for isolated strong storms as well as localized areas of briefly heavy rainfall. && .SYNOPSIS...Unsettled weather will remain in place this weekend, but with a slight drying trend. More significant drying is expected across southwest Utah by midweek while moisture lingers over northern Utah. && .SHORT TERM (THROUGH 12Z MONDAY)...An upper low is situated over far northeast Nevada this morning. This low will slowly drift into northern Utah later today into tomorrow morning. A few showers remain ongoing across western Utah early this morning, strongest across the GSL Desert aided by large-scale lift associated with the low. The airmass has trended a bit drier owing to westerly flow along the southern periphery of the low, with PWATs analyzed between 0.5-0.6 inches across the forecast area. Despite the slight drying trend, expect scattered convection to develop once again today. Coverage may be a bit less across southern Utah today, but across the north, the influence of the low combined with less morning cloud cover could lead to greater convective coverage compared to yesterday. Expect storms to produce a mix of locally moderate rain and gusty winds. The upper low will lift north tomorrow. Between that and the drier airmass, less coverage of convection and drier storms can be expected. In addition, the airmass will start to trend warmer as southerly flow becomes more re- established over the area. .LONG TERM (After 12Z/6AM Monday)...By the start of the work week, ensemble guidance remains in solid agreement of a cutoff low system strengthening over the southern California region which will eventually setup a flow pattern over the region that will introduce a drier atmosphere for a portion of the forecast area. Until this low introduces a deeper and drier southerly flow, anomalous moisture will remain in place across the eastern Great Basin region and bring continued diurnally driven shower and thunderstorm activity during the heating hours on Monday. Consensus amongst model guidance supports the intrusion of a sliver of drier air, primarily in the lower levels, by Tuesday evening. This little sliver of drier air will bring PWAT to 80-100% of normal across roughly the southern third of the forecast area while the northern two-thirds maintain 100-150% of normal PWAT values Tuesday evening through Thursday morning. The biggest influence this will have on the forecast is an overall decrease in coverage of showers and thunderstorms over the southern half of Utah, as well as a stout decrease in afternoon relative humidity values (approaching single digit min RH mid-week). As for the northern half of Utah and southwest Wyoming, little change will be seen from this dry intrusion, allowing diurnally driven showers and thunderstorms to continue. A progression of the aforementioned low into the Southwest/ a phasing with the northern stream is anticipated mid-week forward and will bring a relative cooling of temperatures. The magnitude of cooling from the phasing of this feature is more uncertain across the northern half of the area, with the NBM showing ~7 degrees of spread between the 25-75th percentile values. For the southern half of Utah, this spread is only around 3 degrees. But bottom line, temperatures should dip to just below normal in southern Utah while remaining right around, or slightly above, normal in northern Utah and southwest Wyoming through the latter half of the week. && .AVIATION...KSLC...VFR conditions will be maintained over the KSLC terminal through the TAF period, with increasing coverage of showers and thunderstorms from 18Z to around 02Z. Gusty and erratic outflow winds will be possible with passing showers. There is a 30% chance that a shower or thunderstorm directly impacts the terminal. Otherwise, light southerly drainage flow will remain in place over the KSLC terminal through the late morning, switching to a northerly flow around 17Z. Rest of Utah and Southwest Wyoming...VFR conditions are expected areawide through the valid TAF period with scattered showers and thunderstorms expected 18Z thru 03Z. Showers and thunderstorms are most likely to form over the higher terrain and drift into adjacent valley areas. Gusty and erratic outflow winds in excess of 35 mph are possible with passing showers. Outside of outflow dominated wind patterns near showers in the afternoon, diurnally driven terrain flows will prevail across most terminals through the day. && .FIRE WEATHER...A low pressure system over northern Utah today will continue to bring scattered thunderstorms to the area today. Although some storms will be capable of producing wetting rain, the airmass will overall trend slightly drier today. The drying trend will continue into tomorrow resulting in decreased coverage of showers and thunderstorms. Moisture is expected to increase briefly on Monday, then drier air will spread into southwest Utah by midweek. This will limit showers and thunderstorms primarily to northern Utah mid through late week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cheng/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Special Weather Statement National Weather Service Salt Lake City UT 1100 AM MDT Sat Jun 3 2023 UTZ101-102-031730- Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT- 1100 AM MDT Sat Jun 3 2023 ...A strong thunderstorm will impact portions of east central Tooele County through 1130 AM MDT... At 1059 AM MDT, Doppler radar was tracking a strong thunderstorm over Grantsville, moving northeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tooele, Grantsville, Stansbury Park, Tooele Army Depot, Erda and Lake Point. This includes Interstate 80 in Utah between mile markers 83 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4049 11248 4058 11264 4077 11252 4063 11225 TIME...MOT...LOC 1659Z 217DEG 8KT 4058 11252 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH JRC
The Salt Lake City radar (KMTX), 74 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
Hail ranged in size from one half inch to one inch in diameter. Time is estimated by RADAR.
Quarter sized hail was estimated in West Jordan.
One inch hail was reported in Murray.
Photos from social media showed a funnel cloud looking east from Taylorsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196042, 1196043, 1196044, 1196045.